Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Melbourne, FL

July 14, 2005Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 14, 2005, 4:33 PM EDT for Orange County, Seminole County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 4:33 PM EDT (20:33 UTC)
Expired
Jul 14, 2005, 5:12 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 100 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2745 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 142035
SVRMLB
FLC095-117-142115-
/O.NEW.KMLB.SV.W.0079.050714T2033Z-050714T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
433 PM EDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA   
  THIS INCLUDES THE CITIES OF...LOCKHART...FAIRVIEW SHORES
  NORTHWESTERN SEMINOLE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...WEKIVA SPRINGS...MAITLAND...
  LONGWOOD...LAKE MARY...ALTAMONTE SPRINGS

* UNTIL 515 PM EDT

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  WEKIVA SPRINGS...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE MARY BY 455 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF AT ALL POSSIBLE...STAYING AWAY FROM WINDOWS AND DOORS AND
AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

HEAVY RAINS MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS. AVOID THESE 
AREAS AND DO NOT CROSS FLOODED ROADS. TURN AROUND...DONT DROWN 

LAT...LON 2857 8153 2857 8138 2884 8129 2882 8156

$$

KELLY
2 follow-up statements
000 
WWUS52 KMLB 142049
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EDT THU JUL 14 2005

FLC095-117-142115-
/O.CON.KMLB.SV.W.0079.000000T0000Z-050714T2115Z/
ORANGE FL-SEMINOLE FL-
446 PM EDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR
WESTERN SEMINOLE AND WESTERN ORANGE COUNTIES...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER 
DOWNTOWN ORLANDO...MOVING NORTHWEST AT 15 MPH. OTHER SEVERE STORMS 
ARE MOVING SLOWLY NORTH ACROSS WEKIVA SPRINGS STATE PARK ALONG THE 
SEMINOLE ORANGE COUNTY BORDER.

A SPOTTER REPORTED DIME SIZE HAIL IN DOWNTOWN ORLANDO AT 440 PM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS THE NUMBER ONE WEATHER REALTED KILLER IN 
FLORIDA. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

LAT...LON 2840 8151 2839 8133 2884 8129 2882 8156

$$

KELLY
000 
WWUS52 KMLB 142112
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
508 PM EDT THU JUL 14 2005

FLC095-117-142118-
/O.CAN.KMLB.SV.W.0079.000000T0000Z-050714T2115Z/
ORANGE FL-SEMINOLE FL-
508 PM EDT THU JUL 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SEMINOLE AND WESTERN
ORANGE COUNTIES IS CANCELLED...

AT 508 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN CANCELLED.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND FREQUENT LIGHTNING 
STRIKES WERE STILL OCCURRING FROM THE THUNDERSTORMS. ACTIVITY WILL 
GRADUALLY DECREASE IN COVERAGE AND INTENSITY THROUGH 7 PM. VERY 
HEAVY RAINS HAVE PRODUCED ONE TO TWO INCHES OF RAIN FROM FAIRVILLA 
TO LOCKHART AND WEKIVA SPRINGS STATE PARK. THIS IS LIKELY PRODUCING 
TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. 

STAY TUNED  TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 2840 8151 2839 8133 2884 8129 2882 8156

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:02 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 14, 2:02 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT THU JUL 14 2005

.DISCUSSION...

TONIGHT...LIGHTNING/THUNDER STORMS WILL PERSIST OVER THE INTERIOR
INTO THIS EVENING BEFORE DISSIPATING LATE EVENING. DEBRIS CLOUDS
FROM STORMS WILL GIVE WAY TO MOSTLY CLEAR SKIES AFTER MIDNIGHT. NOON
TIME DEW POINTS WERE IN THE MID 70S. LOW TEMPERATURES THIS MORNING
RANGED FROM 74...AT THE USUALLY COOLER SPOTS OR THOSE ALONG THE
COAST THAT GOT A BRIEF WEST WIND TOWARD SUNRISE...TO 77 AND 78 AT
THE COAST AND NEAR URBAN AREAS. LOOKING AT ANOTHER WARM MUGGY NIGHT
WITH LIGHT TO CALM WINDS AND MORNING LOWS ESSENTIALLY THE SAME AS
THIS MORNINGS.

FRI THROUGH SAT...RIDGE AXIS WILL BEGIN TO DRIFT BACK NORTH FROM
ACROSS NC PENINSULA...ALLOWING A MORE ESTABLISHED E-SE FLOW TO
DEVELOP AND BEGIN TO PUSH SHOWERS AND STORMS TOWARD THE WEST...
ESPECIALLY BY SATURDAY. PERSISTENCE OF RIDGE ALOFT OVER THE REGION
WILL ALLOW TC EMILY TO REMAIN ON A WNW COURSE WELL TO THE SOUTH OF
EC FL...SEE LATEST NHC ADVISORIES ON EMILY. HAVE MAINTAINED SCT
COVERAGE WITH HIGHER POPS INTERIOR AND NORTHERN COASTAL SECTIONS
FRI...THEN AS RIDGE AXIS SHIFTS FARTHER NORTH...HIGHEST COVERAGE ON
SAT EXPECTED OVER NORTHERN INTERIOR.

SUNDAY THROUGH WED...PATTERN SLOW TO SEE ANY MAJOR CHANGES OVER THE
NEXT SEVERAL DAYS. ATLANTIC HIGH PRESSURE RIDGE AXIS WILL CONTINUE
TO THE NORTH OF EC FL...EXTENDING ROUGHLY NEAR THE FL/GA BORDER
MEANDERING ONLY SLIGHTLY N/S FROM THIS LAT. THIS WILL KEEP EC FL IN
E-SE FLOW WITH 12Z GFS CONTINUING TO INDICATE PERIODS OF ENHANCED
PRECIP COVERAGE FROM WEAK ELY WAVES MOVING THROUGH. HAVE KEPT
SCATTERED POPS IN EXTENDED AND INDICATED ISOLATED LATE NIGHT SHOWERS
SRN COASTAL SECTIONS STARTING OVER THE WEEKEND.

&&

.MARINE...FOR TONIGHT...LIGHT WINDS AND SEAS 2 FEET OR LESS. STORMS
AND SHOWERS MAINLY IN VICINITY OF THE GULF STREAM DUE TO SOUTHERLY
FLOW. HEADING INTO THE WEEKEND...AS THE RIDGE AXIS STARTS LIFTING
NORTH...THE STEERING FLOW BEGINS TO BACK TO THE SOUTHEAST WHICH WILL
TEND TO DRIVE SHOWERS AND STORMS CURRENTLY NEAR THE GULF STREAM
TOWARD THE COAST. SHOULD START SEEING LATE NIGHT AND MORNING SHOWERS
OVER THE WEEKEND AS EASTERLY FLOW DEEPENS...ESP SRN SECTIONS.

&&

.AVIATION...LCL IFR CONDITIONS DUE TO TSRA INCREASING THROUGH LATE
AFTN AND INTO EARLY EVENING...FAVORED AREA WILL SHIFT TOWARD
INTERIOR/N COASTAL SECTIONS AS THE AFTN WEARS ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  90  75  89 /  20  50  30  30
MCO  76  92  74  93 /  20  50  30  40
MLB  77  90  76  90 /  10  40  20  30
VRB  77  90  77  89 /  10  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Jul 14, 1:04 PM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
104 PM EDT THU JUL 14 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
142200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
104 PM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE WILL COMBINE WITH DAYTIME HEATING...AND
THE AFTERNOON SEA AND LAKE BREEZE BOUNDARIES...TO PRODUCE SCATTERED
SHOWERS AND LIGHTNING STORMS TODAY THE GREATEST COVERAGE WILL OCCUR
INLAND DURING THE LATE AFTERNOON AS THE SEA BREEZE PUSHES INLAND
DURING THE TIME OF PEAK HEATING. COOLER TEMPERATURES ALOFT WILL HELP
THE STRONGER STORMS TO PRODUCE HAIL OVER THE INTERIOR AND VOLUSIA
COUNTIES.

DEADLY CLOUD TO GROUND LIGHTNING BEING AND HEAVY RAIN BEING THE
PRIMARY THREATS. AN ISOLATED WIND GUST TO 40 MPH MAY ALSO OCCUR

...FLOOD IMPACT...
LOCAL RAINFALL AMOUNTS OF TWO TO THREE INCHES WILL BE POSSIBLE IN
THE MOST INTENSE STORMS TODAY....ESPECIALLY OVER THE INTERIOR FROM
LATE AFTERNOON INTO EARLY EVENING DUE TO SLOW STORM MOVEMENT. SOME
PONDING OF WATER ON ROADS...AS WELL AS LOCALIZED POOR DRAINAGE
AND URBAN FLOODING...MAY OCCUR.

...WATERSPOUT IMPACT...
THE COMBINATION OF HIGH MOISTURE...THE COMBINATION OF RELATIVELY
WEAK WINDS THROUGHOUT THE ATMOSPHERE...AND PRE-EXISTING SHOWERS
ALONG THE COAST PRODUCE A FEW FUNNEL CLOUDS OR WATERSPOUTS AROUND
THE SMALLER ISLANDS AND THE INTRACOASTAL WATERWAY FROM MERRITT
ISLAND NORTH. THE RISK OF FUNNEL CLOUDS AND WATERSPOUTS SHOULD
DIMINISH WHEN THE EAST COAST SEA BREEZE REPLACES THE SMALLER SCALE
SEA BREEZES FROM MERRITT ISLAND NORTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND LIGHTNING STORMS ARE
EXPECTED EACH DAY...WITH LIGHTNING AND LOCALLY HEAVY RAINFALL
CONTINUING AS THE PRIMARY STORM THREATS.

TROPICAL CYCLONE EMILY OVER THE CARIBBEAN..IS CURRENTLY FORECAST
TO PASS WELL SOUTH OF FLORIDA THIS WEEKEND. STAY TUNED TO THE LATEST
FORECASTS ON EMILY FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, Jul 14, 12:28 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1228 PM EDT THU JUL 14 2005

FLZ147-141715-
NORTHERN BREVARD COUNTY-
1228 PM EDT THU JUL 14 2005

...DEVELOPING STORM CLOUDS CAPABLE OF PRODUCING FUNNEL CLOUDS FROM
NORTHERN INDIAN RIVER LAGOON TO MOSQUITO LAGOON...

AT 1220 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD OVER THE
INTRACOASTAL WATERWAY NORTHEAST OF THE MERRITT ISLAND WILDLIFE
REFUGE. MOVEMENT OF THE FUNNEL CLOUD WAS NEARLY STATIONARY. MORE
FUNNEL CLOUDS ARE POSSIBLE THE NEXT HOUR OR UNTIL THE EAST COAST SEA
BREEZE REPLACES THE SMALLER SCALE SEA BREEZES THAT HAVE FORMED
AROUND THE SMALLER ISLANDS AND THE INTRACOASTAL WATERWAY NORTH OF
MERRITT ISLAND.

67
Special weather statement, Jul 14, 2:49 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT THU JUL 14 2005

FLZ064-141930-
MARTIN-
249 PM EDT THU JUL 14 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
WESTERN MARTIN COUNTY...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND LOCALLY HEAVY RAIN
NEAR PORT MAYACA...MOVING NORTH AT 5 MPH.

67
Special weather statement, Jul 14, 4:14 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
414 PM EDT THU JUL 14 2005

FLZ045-046-142115-
ORANGE-SEMINOLE-
414 PM EDT THU JUL 14 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL CENTRAL ORANGE COUNTY...WESTERN SEMINOLE COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER PINE
HILLS...MOVING NORTHEAST AT 10 MPH. FREQUENT TO EXCESSIVE LIGHTNING
WILL OCCUR WITH THIS STORM AS WELL.

THE STORM WILL BE...NEAR EATONVILLE...FAIRVIEW SHORES AT 420 PM EDT.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:15 PM EDTSevere Thunderstorm WarningMLBLake30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.